I am a reasonably fit man of 62. Last October, to my shock and surprise, I had a mild heart attack, which began while I was swimming. Well, I say mild, but on angiogram, the most important coronary artery, the left anterior descending, was found to be 95% blocked by plaque. That's not "mild", that's serious. The cardiologist who cared for me was shocked I was walking around with essentially no symptoms of chest pain, etc. He expertly implanted a stent in the offending artery, and after a day in hospital to recover, I was discharged.
I was prescribed a standard cocktail of daily drugs, including 20mg Lipitor. I duly took the Lipitor regularly and conscientiously each night. This continued uneventfully until this month (Match 2011), when I began to experience a loss of physical performance. I was in the habit of swimming 60 lengths twice a week and jogging for about an hour twice a week. I started to notice that I couldn't any longer do my usual amount of exercise. I felt generally less strong, had less endurance and was more out of breath than I was accustomed to.
I am occasionally in touch with Dr Malcolm Kendrick, and mentioned this change to him. He pointed me to a recent academic study of Austrian athletes, most of whom were found unable to tolerate statins for high cholesterol. Their performance simply deteriorated, to return again in just a few days after they stopped taking a statin. If anyone is interested, I can provide a PDF of this very relevant report.
Although I am not an athlete, the message for me from this interesting study was clear. Statins damage your ability to perform. And it's subtle. Unless you are exercising hard (and I do), you may not notice that anything unusual has happened. So (with some trepidation) I did the obvious thing: I stopped taking the Lipitor. Lo and behold within about 3 days my running time (for a standard course) had reduced by 10% and my swimming time for 50 lengths of crawl had improved by about 4%. Great!
The odd thing is, I did not experience this drop in performance until I had been taking Lipitor for about 5 months. I think my body must have been resisting the muscle-damaging effects of the drug for quite some time, but then for some reason got overwhelmed. Who knows? But the effect of takign the statin was in the end very clear, and the effect of stopping it, equally clear. When you are pushing your body hard, you get quite sensitive to what it can and can't comfortably do. You notice changes, small and large.
The downside, of course, is that because I am no longer taking the statin, I am exposed to a somewhat higher risk of a 2nd heart attack. But in the end, it comes down to quality vs. quantity of life. I would prefer to opt for the quality, even at the expense of quantity. I value my exercise. And how many other long-term side-effects of statins were queueing up unseen, to pounce later? Hopefully, I will never know!